You may never have heard of tardive dyskinesia, but people taking medications for bipolar disorder should know what this condition is. All antipsychotics can cause tardive dyskinesia - some moreso than others - as can Tegretol (carbamazepine) and Lithium.
The most common symptoms of TD are involuntary, repetitive facial movements like twisting/protruding tongue, lip smacking or puckering, and chewing/sucking motions.
Other symptoms can include involuntary movements of fingers and toes such as wiggling, tapping and twisting, movements like guitar or piano playing, flexing and stretching of ankles, wrists, fingers and toes, and occasionally jerking movements in the body.
The movements occur when a person is “at rest” (for example, just sitting and talking), and he or she may not be aware of them. If the behavior is pointed out, it may stop temporarily but will resume once the person isn’t thinking about it any longer.
Why am I writing about this? Because I have tardive dyskinesia symptoms: sticking my tongue out onto my lips, licking my lips excessively, and involuntary finger movements. In my case, it’s caused by Seroquel, which is an atypical antipsychotic.
The first treatment for tardive dyskinesia is to stop taking the drug that’s causing it. I already tried going off Seroquel once within the last year, and it didn’t work, as I wrote about in My Rough Time Dropping Seroquel. But now I have no choice. I must get off this medication, because it’s likely my TD symptoms will get worse if I don’t.
Sometimes the symptoms go away after the causative medication is stopped - and sometimes they don’t. Only time will tell if mine do.
Even though my dose was very low - just 75mg - we are stepping down Seroquel over a period of 6 weeks. I’m about halfway through the first 3-week period of taking 50mg, and then I will go to 25mg for another 3 weeks before stopping. As happened last May, I’m not sleeping as well, not focusing as well - but this time I have to get off it.
Do you have any tics or repetitive movements? Ask your friends or family members if they’ve observed any. However, do NOT change your medication dose or stop taking a drug on your own. Contact your prescribing doctor with your concerns about possible TD symptoms.
Marcia wrote for HealthCentral as a patient expert for Mental Disorders.